03.03 Antianxiety Meds
- Anti-anxiety meds (anxiolytics) depress CNS which increases GABA, therefore producing a relaxation effect.
- Most common = Benzodiazepines
- Reduce anxiety
- Sedative effect
- General interventions
- Avoid ETOH – enhances the sedative effect
- Increases fall risk
- Safety first – sedative effects
- Drug-drug Interactions
- Notify MD before starting OTC meds
- Do NOT abruptly stop
- Taper down over weeks
- Watch for signs of withdrawal and toxicity
- Sleep disturbances
- Tremors, usually hand
- Nausea, vomiting
- Antidote: Flumazenil (Romazicon) IV
- Confusion and ↓ LOC
- Impaired balance and motor function
- CNS depression
- Possible paradoxical (opposite) reaction:
- Can progress to coma, death
Cornell Note-Taking System Instructions:
- Record: During the lecture, use the note-taking column to record the lecture using telegraphic sentences.
- Questions: As soon after class as possible, formulate questions based onthe notes in the right-hand column. Writing questions helps to clarifymeanings, reveal relationships, establish continuity, and strengthenmemory. Also, the writing of questions sets up a perfect stage for exam-studying later.
- Recite: Cover the note-taking column with a sheet of paper. Then, looking at the questions or cue-words in the question and cue column only, say aloud, in your own words, the answers to the questions, facts, or ideas indicated by the cue-words.
- Reflect: Reflect on the material by asking yourself questions, for example: “What’s the significance of these facts? What principle are they based on? How can I apply them? How do they fit in with what I already know? What’s beyond them?
- Review: Spend at least ten minutes every week reviewing all your previous notes. If you do, you’ll retain a great deal for current use, as well as, for the exam.
For more information, visit www.nursing.com/cornell
Okay let’s talk about Anti-Anxiety medications. Another name for anti-anxiety medications is anxiolytics. They work by depressing the central nervous system, or CNS, which increases GABA which produces relaxation. Remember GABA is the calming hormone. Specifically we want to talk about benzodiazepines. They are the most common anxiolytic and they have more effect than just the anti-anxiety effects. They also have some anticonvulsant effects, so if you check out the seizure module in the neuro course you’ll hear us talk about giving benzodiazepines. They also have significant sedative effects – a lot of times these are given for procedures that require conscious sedation or when someone has a breathing tube in. A few of the major nursing considerations have to do with this sedative effect. Patients will be at higher risk for falling and the elderly tend to respond more strongly to benzodiazepines so we want to be cautious when administering them to the elderly. And we want to make sure patients know they shouldn’t be driving until they know how the medication will affect them specifically. Like most medications benzodiazepines do have quite a few drug interactions to make sure that you’re looking at your patients medication list. We also want to make sure that we taper down these medications slowly because clients who are on them for an extended period of time will be at risk for withdrawal if we stop them abruptly. And of course there’s always a risk for toxicity as well. So let’s look a little closer at withdrawal which can occur if benzodiazepines are stopped abruptly instead of tapered down. What you actually see is the opposite of the medications intended effect. They become irritable and Restless, they have trouble sleeping, they may even get muscle cramps and Tremors, nausea and vomiting, and it is very possible that they may have seizures. Think about this, we stopped the benzodiazepines. They have a seizure. What do we treat it with? That’s right… benzodiazepines. So by tapering them down instead of stopping abruptly, we can avoid this and be able to actually get the drug out of their system safely. Let’s also talk about toxicity. Toxicity happens when there is an overdose or when a patient receives too many benzodiazepines over a short period of time. We will see confusion, decreased level of Consciousness, and impaired motor function. As well as CNS depression which could lead to coma and even death. Now the interesting part here is that benzodiazepine toxicity Could also cause paradoxical effects, which means effects that are the exact opposite of what we expect. Patients could become aggressive and even hallucinate. I had a patient in the ICU wants who was on benzodiazepines for 3 days. He was awake but calm for the first two nights and when I had him on the third night he was extremely restless and became very aggressive in the middle of the night. He was clearly confused, he did not remember who I was, and he reached over and tried to break my arm. Now, in those instances your first response or your gut reaction is to want to sedate him more. However in this case we knew that we had given him so many benzodiazepines. So we actually gave him the antidote to benzodiazepines which is flumazenil. Then we gave him a different kind of sedative to help keep him calm and everybody safe. So make sure that you are thinking critically about what’s actually going on with your patient in these types of situations. So let’s recap. Anti-anxiety meds or and the oolitic work by depressing the central nervous system to increase Gaba release which helps patients to stay calm and relaxed. We need to keep safety as a priority because benzodiazepines have a sedative effect which can cause a fall risk and should be used with caution in the elderly. If we stop these medications too abruptly we risk sending the patient into withdrawal so we need to make sure that we taper them down. And remember that benzodiazepine toxicity could cause CNS depression or even those paradoxical reactions. And make sure that you know that the antidote is flumazenil, also called Romazicon. That’s it for benzodiazepines and antianxiety meds. Make sure you check out all the resources attached to this lesson. Now, go out and be your best selves today. And, as always, happy nursing!!